Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Birmingham, AL

May 22, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 22, 2020, 5:52 PM CDT for Jefferson County, Alabama. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 5:52 PM CDT (22:52 UTC)
Expired
May 22, 2020, 6:15 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:00 PM CDTHAIL 11 Wsw Bjcc, ALPENNY TO QUARTER SIZE HAIL REPORTED NEAR MALFUNCTION JUNCTION.
May 22, 6:07 PM CDTHAIL 11 E Bjcc, ALPHOTO VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS54 KBMX 222252
SVRBMX
ALC073-222315-
/O.NEW.KBMX.SV.W.0121.200522T2252Z-200522T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
552 PM CDT Fri May 22 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in central Alabama...

* Until 615 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located over northwestern
  Birmingham, moving northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Birmingham, Homewood, Gardendale, Fairfield, Fultondale, Pleasant
  Grove, Tarrant, Adamsville, Brookside, Birmingham Fairgounds,
  Ketona Lakes, B.j.c.c., Edgewater, Kingston, Five Points South,
  Ensley, Birmingham Airport, Legion Field, Forestdale and U.A.B.
  Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8685 3351 8698 3367 8689 3360 8666
TIME...MOT...LOC 2252Z 223DEG 14KT 3356 8685 

HAIL...1.00IN
WIND...<50MPH
 
$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 22, 1:30 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
130 PM CDT Fri May 22 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1057 AM CDT Fri May 22 2020/
This Afternoon through Tomorrow.

Stronger storms continue to move through northern AL/GA this morning
along an effective warm front which has been slowly lifting
northward through the overnight hours with additional lifting from a
weak mid-level shortwave. The majority of activity has remained
north of our forecast area with observed storm motions indicating a
slight northeastward trend. The upper-low which as been parked to
our northeast for the past two days has begun rapidly ejecting
towards the Northeastern CONUS. At the same time, low-level ridging
is building to our east, and south-southwesterly flow will drive an
increase in warm, moist air across Central AL. We're already
beginning to see a surge in moisture across the south with dewpoints
in the 70s, a developing cumulus field, and remnant outflow,
observed on satellite imagery, surging southward from the storms to
our north. Temperatures are expected to reach the upper 80s to near
90F in our southern counties. Destabilization during peak heating,
in tandem with leftover mesoscale boundaries, may trigger scattered
thunderstorm development, particularly south of I-20/59. The 12Z BMX
RAOB measured a 500mb temperature of -12.5 degrees C with 700-500mb
lapse rates of 7.2C/km. Latest hi-res guidance indicates 500mb
temperatures across the south may be a degree or two cooler with
moderately steep lapse rates, SBCAPE around 2500J/kg, and 0-6km
shear around 15-20kts this afternoon. This would suggest the
potential for hail development and accompanying gusty winds in any
stronger storms that can sustain a strong enough updraft despite
uncertainties including the somewhat less than favorable shear and
lack of synoptic-scale forcing. Although severe storms are not
anticipated, a couple stronger storms are not completely out of the
question. Some activity will linger after dark, but will gradually
decrease with the loss of daytime heating.

Southerly flow becomes more prominent tomorrow as the ridge
continues to amplify over the Southeast. Temperatures will be a
couple degrees warmer throughout the area with a repeat of isolated
to scattered showers and thunderstorms during the afternoon.

86

.LONG TERM...
/Updated at 333 AM CDT Fri May 22 2020/
Sunday through Thursday.

Overall large scale ridging will take hold over the southeast on
Sunday. conditions will become more summer-like, with highs in the
upper 80s to low 90s and the typical afternoon airmass scattered
convection. As this ridge builds stronger across the south and east
coast through the remainder of the forecast period, a strengthening
shortwave trough will begin to eject out of the Southern Rockies and
stall across the Southern Plains, thanks to the strong ridging in
the east. Despite the stalling of this low, southerly flow will
continue to pump in gulf moisture into the area through mid week.
This will increase the precipitation chances through each afternoon,
and slightly lower afternoon highs due to the somewhat increase in
clouds. By Thursday the upper low in the west begins to retrograde
to the southwest as the ridging builds in the east. This looks to
change the upper level flow to the east and could bring in a
slightly drier airmass on Thursday and into Friday.

16

&&

.AVIATION...
18Z TAF Discussion.

TSRA development is currently ongoing across southern portions of
Central Alabama and will affect MGM and TOI through the remainder
of the afternoon. Gusty winds will be likely within any storm that
passes over a terminal location along with rapid reductions in vis
due to heavy rainfall. SHRA has been included for northern
terminals (BHM, EET, TCL, ASN, ANB) due to reduced coverage of
showers, but an isolated storm can't be ruled out that may venture
close to the vicinity of those locations. Shower and storm
activity will decrease through the overnight hours tonight with
another chance for low cloud development by early Saturday
morning, especially for the southern terminals of MGM and TOI.
We've gone ahead and trended toward lower cigs for all terminals
by 12z Saturday morning, with higher confidence of IFR cigs at
TOI.

56/GDG

&&

.FIRE WEATHER...

A more summer like pattern with daily isolated to scattered showers
and thunderstorms is expected through the weekend and into the first
of next week. Minimum RH values are forecast to remain above 40
percent through the upcoming weekend with generally light winds
outside of any thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  88  64  89  65 /  20  40  20  30  30
Anniston    66  88  65  89  66 /  20  40  20  40  30
Birmingham  69  89  68  91  69 /  20  40  20  30  30
Tuscaloosa  70  90  68  91  69 /  20  30  20  30  20
Calera      68  88  67  90  68 /  20  30  20  30  30
Auburn      66  88  66  89  66 /  30  20  20  30  30
Montgomery  67  91  68  92  68 /  30  30  20  30  30
Troy        68  91  67  92  67 /  30  30  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 22, 3:08 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
308 PM CDT Fri May 22 2020

ALZ011>015-017>050-232315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
308 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong thunderstorms are possible across Central Alabama through 8
pm. Storms will be most numerous south and east. The strongest storms
will produce isolated damaging wind gusts to 60 mph and nickel size
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management should not be
necessary. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, May 22, 5:19 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT Fri May 22 2020

ALZ027-028-222245-
Clay AL-Talladega AL-
519 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Childersburg, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sylacauga, Childersburg, Fayetteville, Sycamore, Winterboro,
Sylacauga Municipal Airport, Varnons, Gantts Quarry, Roselle and
Mignon.

LAT...LON 3313 8603 3314 8643 3325 8643 3326 8642
      3328 8643 3327 8641 3329 8636 3331 8636
      3332 8637 3333 8636 3332 8602
TIME...MOT...LOC 2219Z 267DEG 18KT 3324 8630

25/Owen
Local storm report, May 22, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 NW EPES               32.73N 88.17W
05/22/2020  E1.00 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            REPORTED ALONG HWY 39 NEAR MILE MARKER 5.

&&

TG
Special weather statement, May 22, 5:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT Fri May 22 2020

ALZ023-031-032-222315-
Greene AL-Hale AL-Tuscaloosa AL-
532 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHEASTERN GREENE AND NORTHERN HALE COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, or 12 miles northeast of Eutaw, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Tuscaloosa, Eutaw, Moundville, Akron, Union, McFarland Mall,
Shelton State Community College, University Mall, Mantua, Knoxville,
Evansville, Snoddy, Englewood, Ralph, Little Sandy, Maxwell,
Moundville Airport, Fosters Boat Landing, Hull and Mound State Park.

LAT...LON 3304 8806 3304 8803 3305 8803 3320 8751
      3299 8742 3286 8742 3283 8787 3303 8810
TIME...MOT...LOC 2232Z 249DEG 15KT 3297 8774

25/Owen
Local storm report, May 22, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NNW WALDO             33.39N 86.04W
05/22/2020  E1.25 INCH       TALLADEGA          AL   PUBLIC

            REPORTED ALONG HWY 77 AT THE WALDO QUICK
            STOP.

&&

TG
Local storm report, May 22, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DUBLIN                  32.03N 86.16W
05/22/2020  E1.00 INCH       MONTGOMERY         AL   PUBLIC

            REPORTED NEAR THE INTERSECTION OF HUFFMAN RD
            AND HWY 94.

&&

TG
Special weather statement, May 22, 5:45 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
545 PM CDT Fri May 22 2020

ALZ024-222315-
Jefferson AL-
545 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Birmingham, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Fultondale, Pleasant Grove,
Tarrant, Midfield, Adamsville, Brighton, Lipscomb, Graysville, Sylvan
Springs, Brookside and Mulga.

LAT...LON 3339 8679 3338 8707 3365 8697 3359 8660
TIME...MOT...LOC 2245Z 223DEG 14KT 3351 8689

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:18 PM CDTSpecial Weather StatementBMXPike57 min
May 21, 8:47 PM CDTSpecial Weather StatementBMXBullock28 min
May 22, 6:49 AM CDTSpecial Weather StatementBMXMarion41 min
May 22, 9:32 AM CDTSpecial Weather StatementBMXDeKalb43 min
May 22, 1:06 PM CDTSpecial Weather StatementBMXMontgomery39 min
May 22, 1:54 PM CDTSpecial Weather StatementBMXMacon36 min
May 22, 1:58 PM CDTSpecial Weather StatementBMXDallas47 min
May 22, 2:32 PM CDTSpecial Weather StatementBMXRussell43 min
May 22, 2:35 PM CDTSpecial Weather StatementBMXMacon25 min
May 22, 2:51 PM CDTSpecial Weather StatementBMXLowndes39 min
May 22, 2:56 PM CDTSpecial Weather StatementBMXBullock, Macon34 min
May 22, 3:17 PM CDTSpecial Weather StatementBMXAutauga28 min
May 22, 3:26 PM CDTSpecial Weather StatementBMXClay34 min
May 22, 3:30 PM CDTSpecial Weather StatementBMXBullock30 min
May 22, 3:33 PM CDTSpecial Weather StatementBMXRussell42 min
May 22, 3:34 PM CDTSpecial Weather StatementBMXLowndes26 min
May 22, 3:50 PM CDTSpecial Weather StatementBMXBibb25 min
May 22, 3:53 PM CDTSevere Thunderstorm WarningBMXBarbour37 min
May 22, 4:03 PM CDTSpecial Weather StatementBMXBarbour42 min
May 22, 4:09 PM CDTSpecial Weather StatementBMXMontgomery36 min
May 22, 4:11 PM CDTSevere Thunderstorm WarningBMXMontgomery19 min
May 22, 4:23 PM CDTSpecial Weather StatementBMXBibb52 min
May 22, 4:30 PM CDTSpecial Weather StatementBMXMacon30 min
May 22, 4:32 PM CDTSpecial Weather StatementBMXSumter28 min
May 22, 4:36 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega24 min
May 22, 4:38 PM CDTSpecial Weather StatementBMXTalladega37 min
May 22, 4:43 PM CDTSpecial Weather StatementBMXShelby47 min
May 22, 4:53 PM CDTSevere Thunderstorm WarningBMXShelby37 min
May 22, 5:00 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter45 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningBMXTalladega23 min
May 22, 5:19 PM CDTSpecial Weather StatementBMXTalladega26 min
May 22, 5:32 PM CDTSpecial Weather StatementBMXGreene43 min
May 22, 5:45 PM CDTSpecial Weather StatementBMXJefferson30 min
May 22, 5:59 PM CDTSpecial Weather StatementBMXBibb46 min
May 22, 6:08 PM CDTSpecial Weather StatementBMXCleburne52 min
May 22, 6:17 PM CDTSpecial Weather StatementBMXTuscaloosa43 min
May 22, 6:23 PM CDTSpecial Weather StatementBMXSt. Clair52 min
May 22, 6:36 PM CDTSpecial Weather StatementBMXChilton, Jefferson39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.